Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

May 21, 2014Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2014, 12:02 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 12:02 AM EDT (04:02 UTC)
Expired
May 21, 2014, 1:00 AM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 12:57 AM EDTHAIL 0.25Gobles, MI
May 21, 1:00 AM EDTHAIL 14 Sse Pine Grove, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KGRR 210402
SVRGRR
MIC005-159-210500-
/O.NEW.KGRR.SV.W.0029.140521T0402Z-140521T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 AM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN...
  NORTHERN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 100 AM EDT

* AT 1156 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  GLENN...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...        ALLEGAN...            BANGOR...
  PAW PAW...            VAN BUREN STATE PARK...
  MCDONALD...           PALISADES PARK...     LACOTA...
  GRAND JUNCTION...     BREEDSVILLE...        KENDALL...
  LAWRENCE...           GOBLES...             BLOOMINGDALE...
  GLENDALE...           COVERT...             MATTAWAN...
  GANGES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4219 8603 4229 8634 4233 8632 4233 8631
      4234 8632 4245 8627 4260 8623 4252 8576
      4216 8577
TIME...MOT...LOC 0400Z 290DEG 21KT 4251 8637

HAIL...1.00IN
WIND...60MPH

$$

DUKE
1 follow-up statement
713 
WWUS53 KGRR 210430
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 AM EDT WED MAY 21 2014

MIC005-159-210500-
/O.CON.KGRR.SV.W.0029.000000T0000Z-140521T0500Z/
VAN BUREN MI-ALLEGAN MI-
1230 AM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ALLEGAN AND NORTHERN VAN BUREN COUNTIES UNTIL 100 AM EDT...

AT 1226 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEISURE...AND
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...        ALLEGAN...            BANGOR...
  VAN BUREN STATE PARK...                     LACOTA...
  GRAND JUNCTION...     BREEDSVILLE...        KENDALL...
  GOBLES...             BLOOMINGDALE...       GLENDALE...
  MATTAWAN...           GANGES...             PULLMAN...
  KIBBIE...             GLENN...              BERLAMONT...
  MENTHA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4233 8631 4234 8632 4248 8626 4256 8625
      4260 8623 4252 8576 4219 8577
TIME...MOT...LOC 0429Z 285DEG 26KT 4244 8606

HAIL...1.00IN
WIND...60MPH

$$
JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:58 PM EDT, 4 minutes earlier.

Area forecast discussion, May 20, 11:58 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 PM EDT TUE MAY 20 2014

LATEST UPDATE...
MESOSCALE DISCUSSION

.MESOSCALE DISCUSSION...
ISSUED AT 1158 PM EDT TUE MAY 20 2014

WE CONTINUE TO SEE THUNDERSTORMS REDEVELOP MID LAKE WEST OF
HOLLAND THEN HEAD EAST SOUTHEAST TOWARD SOUTHWEST ALLEGAN COUNTY
ONLY TO WEAKEN AS THE CELLS MOVE NEAR SHORE. THE CELLS ARE JUST
SOUTH OF WHERE THE FRONT AS STALLED (JUST SOUTH I-96). THE RAP
MODEL SHOWS THE LOW LEVEL JET INCREASING TO 30 TO 40 KNOTS EAST OF
US-131 BY 06Z AND THE CORE MOVES TO THE DETROIT AREA BY 08Z.
MEANWHILE MIXED LAYER CAPES REMAIN IN THE 1000 TO 1500 J/KG RANGE
SOUTH OF THE FRONT. PRECIPITABLE WATER VALUES ARE IN THE 1.2 TO
1.5 RANGE WHICH IS WELL ABOVE NORMAL... NEAR AND SOUTH OF I-94 AND
ARE FORECAST TO REMAIN IN THAT RANGE MOST OF THE REST OF THE
NIGHT.

GIVEN ALL OF THIS I SEE STORMS SLOWLY SPREADING EAST ACROSS OUR
SOUTHERN TWO ROWS OF COUNTIES OVER THE NEXT FEW HOURS. SEEMS HEAVY
RAIN WOULD BE THE PRIMARY THREAT BUT HAIL IS STILL POSSIBLE DUE TO
THE ELEVATED CAPE BEING RATHER SUBSTANTIAL IN THE -10C TO -30C
LAYER.

&&

.SYNOPSIS...
ISSUED AT 329 PM EDT TUE MAY 20 2014

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
SOUTHERN LOWER MICHIGAN. THE STORMS WILL REACH SOUTHERN LAKE
MICHIGAN AROUND MIDNIGHT AND THEN MOVE EAST OF JACKSON BY 8 AM
WEDNESDAY.

HIGH PRESSURE WILL MOVE IN WEDNESDAY AFTERNOON AND FAIR WEATHER
WILL CONTINUE INTO THE MEMORIAL DAY WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 329 PM EDT TUE MAY 20 2014

MODEL GUIDANCE CONTINUES TO SHOW SEVERE WEATHER THREAT LATE
TONIGHT AS 40 TO 50 KNOTS OF 0 TO 6 KM SHEAR AND INSTABILITY
COMBINE TO ALLOW STORMS THAT FORM THIS EVENING TO MOVE EAST ACROSS
SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT. MAIN THREAT WILL BE HIGH
WINDS AND HAIL. STORM MODE IS EXPECTED TO BE LINEAR WITH SOME
BOWING LINE SEGMENTS. TORNADO THREAT IS LOW GIVEN LATE NIGHT
TIMING BUT SOME QLCS TORNADOES CANNOT BE RULED OUT.

THE STORMS SHOULD MOVE EAST BY WEDNESDAY AFTERNOON WITH
SUBSIDENCE ARRIVING AND RISING HEIGHTS AND SFC PRESSURE RIDGING
BRINGING FAIR WEATHER THE REST OF THE NEAR TERM PERIOD.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 329 PM EDT TUE MAY 20 2014

HIGH PRESSURE WILL BUILD IN TO PRODUCE FAIR WX ALONG WITH A
MODERATING TREND OF TEMPS FRIDAY THROUGH THE WEEKEND. MAX TEMPS WILL
REACH THE 65 TO 70 DEGREE RANGE FRIDAY BUT WILL REACH THE 75 TO 80
DEGREE RANGE BY SUNDAY.

VERY WARM WEATHER WILL CONTINUE INTO EARLY NEXT WEEK WHEN TEMPS
SHOULD AVERAGE AROUND 5 TO 10 DEGREES ABOVE NORMAL. THERE IS JUST A
SMALL CHANCE OF A SHOWER OR TSTORM AS EARLY AS MEMORIAL DAY AS
CONTINUED SOUTHERLY FLOW LEADS TO INCREASING MOISTURE INTO OUR
REGION WITH A WARM FRONT IN OUR REGION AS WELL.

HOWEVER THE BETTER CHANCE FOR SHOWERS AND STORMS WILL HOLD OFF UNTIL
TUESDAY INTO WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES EAST
INTO OUR REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 804 PM EDT TUE MAY 20 2014

COMPLEX AVIATION FORECAST TONIGHT WITH THUNDERSTORMS EXPECTED IN
AND NEAR THE TAF SITES THROUGH ABOUT 09Z. POOR AVIATION CONDITIONS
MAY DEVELOP THEN OVERNIGHT WITH SOME MODELS DEVELOPING IFR.

REGARDING THE THUNDERSTORMS...EXPECTING STORMS ESPECIALLY IN THE
03Z TO 09Z TIME FRAME. HAVE PREVAILING THUNDER AT THE I94 TAF
SITES WITH VCTS WORDING AT THE I96 TAF SITES. MUCH BETTER CHANCE
FOR STORMS TOWARDS I94. STORMS WILL CONTAIN HEAVY RAIN AND
LIGHTNING WITH THE POSSIBILITY OF STRONG WINDS AND HAIL.

REGARDING THE LOWER CLOUDS AND POSSIBLE FOG DEVELOPMENT WENT A BIT
CONSERVATIVE AT THIS POINT WITH MVFR CEILINGS AND VISIBILITIES
DEVELOPING. THE FOG AND LOWER CEILINGS SHOULD LIFT IN THE MORNING
AROUND 14Z OR 15Z. POSSIBILITY EXISTS THOUGH FOR MUCH LOWER
CONDITIONS AND WE WILL BE MONITORING THIS.

CONDITIONS SHOULD BE VFR DURING THE MIDDAY AND AFTERNOON HOURS ON
WEDNESDAY.

&&

.MARINE...
ISSUED AT 329 PM EDT TUE MAY 20 2014

THUNDERSTORMS AND FOG WILL BE LIKELY TONIGHT SOUTH OF GRAND HAVEN.
STORMS WILL END WEDNESDAY MORNING WITH WINDS AND WAVES EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY.

&&

.HYDROLOGY...
ISSUED AT 329 PM EDT TUE MAY 20 2014

SOME LOCALLY HEAVY RAINS ARE POSSIBLE TONIGHT ACROSS THE SAINT
JOSEPH...KALAMAZOO AND GRAND RIVER BASINS BUT BASIN AVERAGE
AMOUNTS SHOULD BE LESS THAN AN INCH AND SHOULD NOT BE ENOUGH TO
CAUSE SIGNIFICANT RISES ON THE MAINSTEM RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

MESOSCALE...WDM
SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...LAURENS
AVIATION...DUKE
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, May 20, 6:45 PM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 PM EDT TUE MAY 20 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
645 PM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. THE STORMS
WILL DEVELOP DURING THE MID TO LATE EVENING HOURS MAINLY NEAR TO
SOUTH OF INTERSTATE 96 AND LAST INTO THE EARLY MORNING HOURS
WEDNESDAY BEFORE ENDING. THE MAIN THREATS ARE HIGH WINDS AND LARGE
HAIL. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 9 AM NEAR LANSING
AND JACKSON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-210930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
645 PM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO
LATE EVENING SOUTH OF GRAND HAVEN. GUSTY WINDS AND HIGH WAVES ARE
POSSIBLE IN AND AROUND THUNDERSTORMS.

PATCHY DENSE FOG IS EXPECTED SOUTH OF GRAND HAVEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OSTUNO/LAURENS

In the hours before

Local storm report, May 20, 11:26 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1126 PM EDT TUE MAY 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             SOUTH HAVEN             42.40N 86.27W
05/20/2014  M0.25 INCH       VAN BUREN          MI   PUBLIC

            REPORT RELAYED BY WOOD TV. TIME ESTIMATED
            FROM RADAR.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, May 20, 11:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1157 PM EDT TUE MAY 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HAIL             BEFORD                  42.40N 85.23W
05/20/2014  M0.75 INCH       CALHOUN            MI   TRAINED SPOTTER

            0.5" TO 0.75" HAIL IN VILLAGE OF BEDFORD.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, May 21, 12:00 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 AM EDT WED MAY 21 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             BANFIELD                42.46N 85.29W
05/20/2014  M1.00 INCH       BARRY              MI   TRAINED SPOTTER

            1/2" TO 1" HAIL.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:10 PM EDTSpecial Marine WarningGRR110 min
May 20, 10:00 PM EDTSpecial Marine WarningGRR90 min
May 20, 10:47 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren58 min
May 20, 11:30 PM EDTSpecial Marine WarningGRR90 min
May 20, 11:41 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton49 min
May 21, 12:37 AM EDTAreal Flood AdvisoryGRRAllegan10 hr
May 21, 12:56 AM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren64 min
May 21, 1:51 AM EDTAreal Flood AdvisoryGRRKalamazoo, Van Buren9 hr
May 21, 2:07 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more53 min
May 21, 3:19 AM EDTSpecial Weather StatementGRRBarry56 min
May 21, 4:14 AM EDTSpecial Weather StatementGRRKalamazoo61 min
May 21, 6:52 AM EDTRiver Flood WarningGRRClinton4 days
May 21, 10:42 AM EDTMarine Dense Fog AdvisoryGRR17 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.